Social Anxiety Support Forum banner

1 - 17 of 17 Posts

·
Down the rabbit hole
Joined
·
4,499 Posts
naa i don't know. Dr Gillman doesn't seem to like it.

http://psychotropical.com/index.php/mociobemide-s-sris
"The period of 5 days on the usual minimum dose of fluoxetine 20 mg, combined with moclobemide 600 mg daily in 12 subjects, does not give confidence in the conclusion the paper offers. Dingemanse's statement that moclobemide + fluoxetine…"did not provide any indication of development of the serotonin syndrome" is seriously misleading to all but the most sophisticated of readers."
 

·
Registered
Joined
·
1,945 Posts
Is moclobemide better for dysthymia than parnate
For a couple hour it is. Then it wears off and you're back where you started. I think it creates a horrible psychological effect. I'm strongly pro-drugs, but I hate the idea of being chained to a bottle and needing to take a pill every couple hours. If I'm taking drugs every few hours, it should because I want to take drugs, not because I need to take drugs.

Therefore Parnate is better.
 

·
Registered
Joined
·
744 Posts
This topic is interesting to me because my doctor prescribed exactly this combination a couple of months back. I was on MOC and was told to add an SSRI. I had heard this wasn't a good idea so I questioned it with the pharmacist and got an uncertain reply.

I then contacted some other people and Dr Ken Gillman (http://www.psychotropical.com) and was told in no uncertain terms that MOC+ ssri is not good. He rubbished the one or two positive studies on this combination for various reasons and he pointed out that no subsequent studies have been done - probably because someone got their fingers burned and stopped any trials into it. He did not leave me with the impression that this was something to try, even in 'low dose', and I trust his opinion given the number of publications he has on serotonin syndrome.

MOC + SSRI is also strictly contraindicated in professional guides like the BNF.

I went back to my doctor to clarify the situation before commencing this combination. The doctor then checked with a more senior doctor and did a complete U-turn, telling me in no uncertain terms NOT to start the SSRI. :rolleyes:

MOC is not even an effective antidepressant anyway, I was on 600mg with no improvement. I actually feel better for coming off it.

A best this is a high risk combination. Why even bother?
 

·
Registered
Joined
·
744 Posts
I would add that if you want to ask your doctor about moclobemide on its own then I would say go for it. It may be pretty useless but it doesn't have any nasty side effects that I experienced and for me is way more tolerable than an SSRI.
 

·
Registered
Joined
·
744 Posts
The point of the combo is the Moclobemide potentates the SSRI, with minimal danger of SS. (dosage)
You will find multiple papers endorsing this combination, the mainstream view is its dangerous, which is misinformed.
However, its generally not recommended because overdose of the combo can result in death quite easily, so for safety of suicidal patients its avoided.
I bet none of them are recent. Even the DR that conducted one of the positive studies often referred to later confirms there is a real risk of serotonin syndrome and implies this combination should only be used in patients that have failed with other drugs and ECT.

I've spoken to two well qualified people I trust (plus my own doctor...) and they all said MOC + SSRI = bad idea.

Clearly your doctor feels different if they have put you on prozac and MOC at the same time. I'd rather take the cautious approach, especially as it isn't even a great antidepressant in the first place.

Of course certain tricyclics + SSRI or tricyclics + maoi combinations can be used.
 

·
inactive account
Joined
·
705 Posts
I've spoken to two well qualified people I trust (plus my own doctor...) and they all said MOC + SSRI = bad idea.
.
What about Moclobemide & Mirtazapine? Can they be used together?
 

·
Registered
Joined
·
1,519 Posts
I've spoken to two well qualified people I trust (plus my own doctor...) and they all said MOC + SSRI = bad idea.
.
What about Moclobemide & Mirtazapine? Can they be used together?
I don't see why not though you should still ask a doctor. Not sure if it would be so efficient though. Moclobemide seems pretty useless for a lot of people. Do you have success with it ?
 

·
Registered
Joined
·
61 Posts
"Adverse drug reactions can result from combining MAO inhibitors with tricyclic/tetracyclic antidepressants and related compounds, including carbamazepine, cyclobenzaprine, and mirtazapine, and should be avoided except by experts to treat difficult cases" p.309 Essential Psychopharmacology The Prescriber’s Guide Stephen M. Stahl
 

·
Registered
Joined
·
1,519 Posts
"Adverse drug reactions can result from combining MAO inhibitors with tricyclic/tetracyclic antidepressants and related compounds, including carbamazepine, cyclobenzaprine, and mirtazapine, and should be avoided except by experts to treat difficult cases" p.309 Essential Psychopharmacology The Prescriber?s Guide Stephen M. Stahl
Yeah he call that "heroic combo" or something like that. But here I think he is talking about ireversible maoi not moclobemide. I may be wrong though.
 

·
inactive account
Joined
·
705 Posts
Yeah he call that "heroic combo" or something like that. But here I think he is talking about ireversible maoi not moclobemide. I may be wrong though.
Yeahh, that would be interesting to know...
 
1 - 17 of 17 Posts
Top